Minnesota, 2014

Hail in Minnesota, May 7, 2014

May 7, 2014 · NWS ARX · 6 events in 3 counties and zones

Thunderstorms developed during the early morning hours of May 7th north of a slowly advancing warm front. These storms produced some large hail across portions of Mower, Dodge and Winona Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed during the early morning hours of May 7th north of a slowly advancing warm front. These storms produced some large hail across portions of Mower, Dodge and Winona Counties. The largest reported hail was golf ball sized near Waltham (Mower County) and in Hayfield (Dodge County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 7, 5:55 AM CST, 16 minutes earlier.

Area forecast discussion, May 7, 5:55 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
655 AM CDT WED MAY 7 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 425 AM CDT WED MAY 7 2014

AT 3 AM...WATCHING 2 AREAS OF CONVECTION. THE FIRST IS LOCATED
OVER EAST CENTRAL WISCONSIN. MEANWHILE THE OTHER ONE IS LOCATED
BETWEEN SIOUX FALLS SOUTH DAKOTA AND FAIRMONT MINNESOTA. BOTH OF
THESE ARE LOCATED ON THE EASTERN EDGE STRONG 700 MB MOISTURE
CONVERGENT AREA. IN ADDITION...THEY ARE LOCATED ONE THE NORTHERN
PERIPHERY OF 1000 J/KG MOST UNSTABLE CAPE. THE ARW...NMM...HOP WRF
AND SPC WRF SUGGEST THAT THE LATTER AREA OF CONVECTION WILL MOVE
EAST ALONG THE INTERSTATE 90 CORRIDOR THIS MORNING. EARLIER IN THE
NIGHT THE HRRR SUGGESTED A SIMILAR SCENARIO...BUT WITH ITS LATEST
RUN IT HAS BACKED AWAY FROM THIS SOLUTION. HOWEVER THIS SCENARIO
DOES NOT MAKE A LOT OF SENSE...SO BACKED AWAY FROM FOLLOWING IT.
TRENDED THE PRECIPITATION FORECAST FOR TODAY TOWARD A BLEND OF
ARW...NMM...HOP WRF AND SPC WRF. HOWEVER I AM A BIT CONCERNED
THAT AS IT MOVES EAST THAT THE NOCTURNAL JET WILL WEAKEN AND THAT
THE CONVECTION COULD DISSIPATE BEFORE IT GETS INTO OUR AREA.

IF THE CONVECTION DOES HAPPEN TO GET INTO OUR AREA...THE SPC RAP
SUGGESTS THAT EFFECTIVE SHEAR WILL INCREASE OVER 40 KNOTS THROUGH
07.14Z. THIS COULD RESULT IN THE DEVELOPMEMT OF SOME ELEVATED
SUPER CELLS. WE WILL HAVE TO MONITOR THIS OVER THE NEXT COUPLE OF
HOURS.

FOR LATER THIS MORNING AND AFTERNOON...MANY OF THE MESO MODELS AND
AND NAM SUGGEST THAT THE AREA WILL REMAIN DRY. THIS IS A RESULT OF
AN ELEVATED MIXED LAYER BEING BROUGHT ISENTROPICALLY OFF OF THE
SOUTHERN PLAINS. THIS LAYER FORMS A STRONG 800 TO 600 MB CAP
ACROSS THE FORECAST AREA. MEANWHILE THE GFS CONTINUES TO TRY AND
DEVELOP STRATIFORM PRECIPITATION BELOW THE CAP. THIS LOOKS VERY
UNLIKELY BECAUSE ITS SATURATED THE AIR MASS BELOW 800 MB TOO MUCH.
DUE TO THIS...STAYED WITH A DRY FORECAST FOR THE TIME PERIOD.

TONIGHT...MANY OF DETERMINISTIC RUNS ARE GENERATING PRECIPITATION
ACROSS MUCH OF THE FORECAST AREA. HOWEVER BUFKIT SOUNDINGS
CONTINUE TO SHOW A FAIRLY STRONG CAP ALONG AND SOUTH OF INTERSTATE
94. THIS IS GOOD AGREEMENT WITH WHAT SHOWS UP IN THE ARW AND SPC
WRF. DUE TO THIS...WENT WITH MUCH LOWER POPS THAN WHAT NORMALLY
WOULD BE EXPECTED SOUTH OF INTERSTATE 94. IF THUNDERSTORMS DID
DEVELOP...IT LOOKS TO BE SO HIGH /BASES OF 2 TO 3 KM/ THAT YOUR
SHEAR IS GREATLY DECREASED TO LESS 25 KNOTS...SO THERE WILL NOT BE
SUPERCELLS. HOWEVER THE CAPE PROFILE IS MUCH FATTER THAN THIS
MORNING AND THIS COULD POTENTIALLY RESULT IN SOME LARGE HAIL.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 425 AM CDT WED MAY 7 2014

ON THURSDAY AND THURSDAY NIGHT...THE 07.00Z MODELS CONTINUE TO
SHOW THAT A PLUME OF SUBTROPICAL MOISTURE WILL SURGE NORTHWARD
AHEAD OF THE LONG WAVE TROUGH. EMBEDDED WAVES IN THIS FLOW WILL
RESULT IN SHOWERS AND THUNDERSTORMS WHICH WILL USE UP MUCH OF THE
CAPE PRIOR TO THE ARRIVAL OF A MUCH MORE FAVORABLE SHEAR PROFILE.
DUE TO THIS...STILL THINKING THAT THE BEST SEVERE WEATHER THREAT
WILL REMAIN WEST OF INTERSTATE 35. WITH THIS PLUME NOT ARRIVING
UNTIL MID MORNING...LOWERED THE PRECIPITATION PROBABILITIES
BETWEEN 08.12Z AND 08.15Z.

FROM SATURDAY NIGHT THROUGH TUESDAY...A SERIES OF SHORT WAVE
TROUGHS WILL EJECTED OUT OF THE LONG WAVE OVER THE WESTERN UNITED
STATES. THIS WILL BRING ROUND OF SHOWERS AND THUNDERSTORMS INTO
THE AREA. WITH STILL SOME TIMING DIFFERENCES AND SUBTLE
DIFFERENCES IN THE MODELS...STAYED WITH THE MODEL CONSENSUS.

TOWARD THE MIDDLE OF NEXT WEEK...IT LOOKS LIKE THERE WILL BE A
PATTERN SHIFT AS THE UPPER LEVEL FLOW BECOMES NORTHWEST AND WEST
ACROSS THE EASTERN UNITED STATES. LOOKS LIKE HIGHS MAY RANGE FROM
THE UPPER 40S TO MID 50S...AND LOWS WILL RANGE FROM THE MID 30S TO
MID 40S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 655 AM CDT WED MAY 7 2014

THROUGH 07.1330Z STRONG TO SEVERE THUNDERSTORMS WILL AFFECT KRST.
THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL.
WITH THE WEAKENING OF THE LOW LEVEL JET...EXPECT THE SHOWERS AND
THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 90 TO DISSIPATE
BY 07.15Z. WHILE BOTH THE GFS AND NAM SOUNDINGS SUGGEST MVFR
CEILINGS THROUGH TONIGHT. THE RAP SOUNDINGS SHOW THAT CEILINGS
WILL REMAIN VFR. LOOKING AT CEILINGS AROUND THE REGION...THE RAP
IS VERIFYING THE BEST...SO TRENDED THE TAFS THAT WAY.

FOR TONIGHT...THE MESO MODELS SUGGEST THAT ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL FIRE WELL NORTH OF THE TAF SITES...THUS...
WENT DRY WITH VFR CEILINGS.

&&

.HYDROLOGY...
ISSUED AT 425 AM CDT WED MAY 7 2014

FLOODING CONTINUES ALONG THE MAIN STEM OF THE MISSISSIPPI
RIVER...WITH LOCATIONS CRESTING FROM NORTH MCGREGOR. SHOWERS AND
THUNDERSTORMS ON THURSDAY AND THURSDAY NIGHT WILL PRODUCE ANYWHERE
FROM A HALF INCH TO ONE INCH. THIS WILL LIKELY SLOW THE FALL FOR
LOCATIONS NORTH OF MCGREGOR...AND MAY INCREASE CRESTS SLIGHTLY
SOUTH OF MCGREGOR.

CHECK OUT THE LATEST HYDROLOGIC STATEMENTS FOR THE DETAILS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...BOYNE
HYDROLOGY...BOYNE
Hazardous weather outlook, May 7, 4:37 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
537 AM CDT WED MAY 7 2014

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-081100-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-RICHLAND-
537 AM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND MAINLY ALONG AND NORTH OF
INTERSTATE 90 THIS MORNING AND TONIGHT. A FEW OF THESE
THUNDERSTORMS MAY PRODUCE LARGE HAIL. ADDITIONAL THREATS INCLUDE
LIGHTNING AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY AND THURSDAY NIGHT...OCCASIONAL THUNDERSTORMS WILL BE
SEEN ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WESTERN
WISCONSIN. A FEW OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL.
ADDITIONAL THREATS INCLUDE LIGHTNING AND LOCALLY HEAVY RAIN.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH
MONDAY NIGHT. IT IS TOO EARLY TO DISCERN ANY SEVERE WEATHER
POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS MORNING...AND
FROM THURSDAY INTO THURSDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-081100-
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-
LA CROSSE-VERNON-CRAWFORD-GRANT-
537 AM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...SOUTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND MAINLY ALONG AND NORTH OF
INTERSTATE 90 THIS MORNING AND TONIGHT. A FEW OF THESE
THUNDERSTORMS MAY PRODUCE LARGE HAIL. ADDITIONAL THREATS INCLUDE
LIGHTNING AND LOCALLY HEAVY RAIN.

FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL LOCATIONS ALONG THE
MISSISSIPPI RIVER. CHECK THE LATEST HYDROLOGIC INFORMATION FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON THURSDAY AND THURSDAY NIGHT...OCCASIONAL THUNDERSTORMS WILL BE
SEEN ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WESTERN
WISCONSIN. A FEW OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL.
ADDITIONAL THREATS INCLUDE LIGHTNING AND LOCALLY HEAVY RAIN.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH
MONDAY NIGHT. IT IS TOO EARLY TO DISCERN ANY SEVERE WEATHER
POTENTIAL WITH THESE STORMS.

FLOOD WARNINGS WILL CONTINUE FOR SEVERAL LOCATIONS ALONG THE
MISSISSIPPI RIVER INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS MORNING...AND
FROM THURSDAY INTO THURSDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE

In the hours before

Special weather statement, May 7, 4:21 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 AM CDT WED MAY 7 2014

WIZ029-071045-
CLARK-
521 AM CDT WED MAY 7 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARK COUNTY...

AT 520 AM CDT...A STRONG THUNDERSTORM WAS NEAR HUMBIRD...OR 14 MILES
WEST OF NEILLSVILLE...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  NEILLSVILLE AROUND 545 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CHRISTIE...HOG
CORNERS...TIOGA AND SIDNEY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4451 9080 4451 9092 4466 9092 4474 9055
      4455 9045
TIME...MOT...LOC 1020Z 256DEG 17KT 4459 9089

JW
Special weather statement, May 7, 4:42 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
542 AM CDT WED MAY 7 2014

MNZ086-094-071200-
DODGE-MOWER-
542 AM CDT WED MAY 7 2014

...STRONG THUNDERSTORMS HEADING FOR NORTHWESTERN MOWER AND DODGE
COUNTIES...

AT 538 AM CDT...A STRONG THUNDERSTORM WAS 18 MILES SOUTHEAST OF ST.
CLAIR...OR 18 MILES SOUTHWEST OF WASECA...MOVING EAST AT 30 MPH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4407 9305 4411 9271 4368 9269 4369 9304
TIME...MOT...LOC 1038Z 265DEG 28KT 4385 9370

JW
Local storm report, May 7, 5:19 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
619 AM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HAIL             3 W CHRISTIE            44.65N 90.66W
05/07/2014  M0.88 INCH       CLARK              WI   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED AT HOG CORNERS /INTERSECTION OF
            COUNTY ROADS H...O...AND G/.

&&

BOYNE
Local storm report, May 7, 5:24 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
624 AM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HAIL             1 W LOYAL               44.74N 90.52W
05/07/2014  M0.25 INCH       CLARK              WI   LAW ENFORCEMENT

&&

BOYNE
Special weather statement, May 7, 5:25 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 AM CDT WED MAY 7 2014

MNZ086-094-071145-
DODGE-MOWER-
625 AM CDT WED MAY 7 2014

...A LINE OF STRONG TO SEVERE THUNDERSTORMS IS HEADING TOWARDS
NORTHWESTERN MOWER AND DODGE COUNTIES...

AT 621 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR OWATONNA TO 6 MILES NORTH OF HAYWARD...AND MOVING
EAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND GUSTY
WINDS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE... AUSTIN...DODGE
CENTER...MANTORVILLE...KASSON...HAYFIELD...WEST
CONCORD.

IF THE STORMS INTENSIFY A WARNING MAY BE ISSUED SOON FOR DODGE AND
MOWER COUNTIES.

LAT...LON 4419 9305 4420 9268 4373 9268 4368 9304
TIME...MOT...LOC 1121Z 252DEG 28KT 4412 9322 4374 9324

JW
Local storm report, May 7, 5:47 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
647 AM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     HAIL             2 ENE VEEFKIND          44.71N 90.35W
05/07/2014  M0.75 INCH       CLARK              WI   TRAINED SPOTTER

            MUCH OF HAIL WAS 1/2 INCH.

0642 AM     HAIL             CHRISTIE                44.65N 90.60W
05/07/2014  E0.88 INCH       CLARK              WI   LAW ENFORCEMENT

            HAIL COVERING THE GROUND 2 INCHES DEEP. MAINLY PEA TO
            NICKEL IN SIZE.

&&

DANB

The radar

The Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Dodge

When
May 7, 6:11 AM CST
Where
Dodge County, 1.21 mi NE of Hayfield
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.890, -92.850

Golf ball sized hail was reported in Hayfield.

Hail, Mower

When
May 7, 6:15 AM CST
Where
Mower County, 2.94 mi NNE of Sargeant
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.840, -92.800

Golf ball sized hail fell east of Waltham.

Hail, Dodge

When
May 7, 6:20 AM CST
Where
Dodge County, Kasson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.030, -92.750

Quarter sized hail fell in Kasson.

Hail, Winona

When
May 7, 7:17 AM CST
Where
Winona County, 3.41 mi SW of Fremont
Measured
1.25 in hail
Reported by
Public
Coordinates
43.880, -91.940

Golf ball sized hail fell southeast of St. Charles.

Hail, Winona

When
May 7, 7:20 AM CST
Where
Winona County, 2.3 mi NNW of Wyattville
Measured
1 in hail
Reported by
Public
Coordinates
43.960, -91.820

Quarter sized hail fell southeast of Lewiston.

Hail, Winona

When
May 7, 7:35 AM CST
Where
Winona County, 0.5 mi W of Winona
Measured
0.75 in hail
Reported by
Public
Coordinates
44.050, -91.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511778, 511768, 511896, 511898, 511897, 511786.